Hail, Harper
- When
- May 11, 8:20 PM CST
- Where
- Harper County, 1.11 mi E of May
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -99.730
No damage was reported.
A cold front and dryline became positioned across far southwestern Kansas during the afternoon hours. Several severe storms developed in this vicinity and move east and southeast, eventually reaching northwestern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front and dryline became positioned across far southwestern Kansas during the afternoon hours. Several severe storms developed in this vicinity and move east and southeast, eventually reaching northwestern Oklahoma. Storms quickly weakened as they moved southeastward into interior parts of Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 6:41 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT SUN MAY 11 2014
.UPDATE...
UPDATE TO PRECIP/WX... MESOSCALE...
&&
.DISCUSSION...
CURRENT SFC ANALYSIS REVEALS THE LEADING EDGE OF THE COLD FRONT IS
PROGRESSING E/SE QUICKER THAN PREVIOUSLY RESOLVED BY MESOSCALE
GUIDANCE FROM THE RAP/HRRR. OBS FROM SWRN KS... KLBL... AND THE
OKPH... GUYMON... SHOW WINDS VEERED TO THE N/NW. A DISTINCTIVE
LINE OF CU ALONG THE FRONTAL BOUNDARY CAN BE SEEN ON VIS SAT...
JUST NOW PUSHING INTO BEAVER COUNTY. A CU FIELD CONTINUES TO
DEVELOP ALONG THE DRYLINE AS WELL... ACROSS THE ERN TXPH AND WRN
OK. BACKED OFF POPS IN THE NW THROUGH 03Z... CURIOUS TO SEE HOW
THE FRONT/DRYLINE INTERACT OVER THE NEXT FEW HOURS AS THE FRONT
SURGES INTO FAR NWRN OK. GUSTY SOUTH WINDS CONTINUE TRANSPORT
UPPER 50S/MID 60S DPTS... AND INSTABILITY IS NOT AN ISSUE... WITH
1500 TO 2000 J/KG. SHEAR REMAINS IMPRESSIVE... WITH 0-6KM SHEAR
ACROSS WRN OK NEAR 40-45KTS. HOWEVER... LCLS REMAIN HIGH GIVEN
WARM BL. IF ANY UPDRAFTS GO... EXPECT THEM TO BE RELATIVELY HIGH
BASED THIS EVENING... POSING A WIND AND HAIL THREAT. THROUGH
SUNSET... STILL CANNOT RULE OUT A TORNADO ACROSS FAR NWRN OK WHERE
THE DRYLINE/FRONT WILL INTERACT AND LCLS LOWER SLIGHTLY THROUGH
SUNSET... BUT THE THREAT WILL REMAIN VERY LOW... DIMINISHING
THROUGH THE EVENING.
ANY CONVECTION THIS EVENING WILL BE ISOLATED... WITH BETTER
CHANCES LATER TONIGHT/EARLY MONDAY WHEN THE FRONT FINALLY PUSHES
ACROSS THE REGION. THE UPPER LOW WILL LAG A BIT BEHIND THE SFC
TROUGH... WHICH COMBINED WITH THE STRENGTHENING LLJ... WILL MAKE
FOR A SLOW PROGRESSING LINE/CLUSTER OF CONVECTION E/SE ACROSS THE
REGION OVERNIGHT. EXPECT STORMS TO PUSH INTO CENTRAL OKLAHOMA
AFTER MIDNIGHT. 0-3KM SHEAR OF 25 TO 35KTS WITH MUCAPES IN THE
2000-2500 RANGE WILL SUPPORT A COMPLEX/LINE OF STORMS MOVING E/SE
THROUGH MONDAY MORNING. WITH A LINEAR STRUCTURE... EXPECT A HAIL
AND WIND THREAT TO PERSIST THROUGH THE MORNING HOURS ALONG THE
LINE/AREA OF CONVECTION.
GIVEN THE SLOW PROGRESSIVE NATURE OF THIS COMPLEX... FLOODING
WILL BE A CONCERN ACROSS CENTRAL INTO EASTERN OKLAHOMA. LOCALLY
HEAVY RAINFALL COULD RESULT IN FLASH FLOODING OF URBAN AND RURAL
AREAS. IT IS IMPERATIVE THAT WHEN ENCOUNTERING FLOODED
ROADWAYS... YOU SHOULD TURN AROUND... DONT DROWN.
JTK
&&
.PREV DISCUSSION... /ISSUED 238 PM CDT SUN MAY 11 2014/
DISCUSSION...COLD FRONT EXTENDS FROM NRN KS TO LOW IN SW KS WITH
DRYLINE EXTENDING SWD FROM THE LOW INTO THE ERN TX PANHANDLE.
STORMS JUST NOW BEGINNING TO DEVELOP NEAR THE BOUNDARY IN SW KS.
BEST CHANCES FOR STORMS IN THE CWA WILL BE IN THE NW CORNER THIS
EVENING IN THE VICINITY OF THE SLOWLY ADVANCING FRONT. SOME HI RES
MODELS ALSO SHOW SOME ISOLATED ACTIVITY DEVELOPING NEAR THE DRY
LINE IN FAR WESTERN PARTS OF THE AREA. GIVEN THE STRONG
INSTABILITY AND FAVORABLE SHEAR...SEVERE STORMS WILL BE POSSIBLE
THIS EVENING WEST AND NORTH WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS. EXPECT STORMS TO BECOME MORE WIDESPREAD LATER
TONIGHT AS THE FRONTAL BOUNDARY ADVANCES SEWD INTO OK. SEVERE
THREAT WILL CONTINUE INTO THE EVENING THEN GRADUALLY DIMINISH
OVERNIGHT. FRONTAL BOUNDARY WILL CONTINUE SLOW SEWD ADVANCE ON
MONDAY WITH THE FOCUS FOR STORMS SHIFTING TO THE SE HALF OF THE
FA. A FEW STRONG/SEVERE STORMS WILL REMAIN POSSIBLE WITH THE
THREAT OF HEAVY RAIN ALSO INCREASING AS MID LEVEL FLOW BECOMES
MORE PARALLEL TO THE SLOW MOVING FRONT. FRONTAL BOUNDARY WILL MOVE
SOUTHEAST OF THE FA MONDAY NIGHT BUT WILL CONTINUE WITH PRECIP
CHANCES MAINLY SOUTH AND EAST AS MAIN UPPER TROUGH REMAINS WEST OF
THE AREA AND SECONDARY IMPULSE ROTATES THROUGH THE MEAN TROUGH.
SCATTERED SHOWERS WILL REMAIN POSSIBLE TUESDAY/TUESDAY NIGHT
BEFORE UPPER TROUGH FINALLY MOVES THROUGH. NWLY UPPER FLOW WILL
THEN PERSIST FOR MUCH OF THE UPCOMING WEEK WITH TEMPERATURES NEAR
OR SLIGHTLY BELOW NORMAL. COULD SEE SOME SHOWERS LATE IN THE WEEK
WITH MINOR IMPULSES MOVING THROUGH...OTHERWISE GENLY DRY WEATHER
EXPECTED.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 70 72 46 68 / 40 70 20 10
HOBART OK 66 73 42 68 / 60 40 10 10
WICHITA FALLS TX 69 77 48 70 / 40 70 30 20
GAGE OK 53 66 37 66 / 60 10 0 10
PONCA CITY OK 71 72 43 67 / 60 60 10 10
DURANT OK 71 80 51 65 / 10 90 80 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>019-021>024-
027-034-035-038.
TX...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 659 PM CDT SUN MAY 11 2014 OKZ004>048-050>052-TXZ083>090-121000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 659 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND ADJACENT PARTS OF NORTH TEXAS. .DAY ONE...THROUGH TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PARTS OF NORTHERN... WESTERN... AND CENTRAL OKLAHOMA... AND ADJACENT PARTS OF NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA IS WEST OF A LINE FROM SHAWNEE AND PAULS VALLEY TO WAURIKA OKLAHOMA AND HENRIETTA TEXAS. THE SLIGHT RISK AREA INCLUDES OKLAHOMA CITY... STILLWATER... ENID... WOODWARD... CLINTON... LAWTON... AND WICHITA FALLS. TIMING... THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 7 PM TO 5 AM. IMPACTS... LARGE HAIL UP TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE IF ISOLATED THUNDERSTORMS FORM IN WESTERN OKLAHOMA THIS EVENING. OTHERWISE THUNDERSTORMS THAT DEVELOP LATER THIS EVENING AND EARLY MONDAY MAY PRODUCE HAIL TO THE SIZE OF PING PONG BALLS AND DAMAGING WINDS TO 70 MPH. SMALL AREAS OF FLOODING MAY ALSO OCCUR. DISCUSSION... A DRYLINE EXTENDS SOUTHWEST FROM THE NORTHEAST TEXAS PANHANDLE EARLY THIS EVENING. MODEST CONVERGENCE ALONG THE DRYLINE MAY PROVIDE ENOUGH LIFT FOR ONE OR TWO THUNDERSTORMS THIS EVENING IN WESTERN OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE LATER THIS EVENING IN NORTHWEST OKLAHOMA WHEN A COLD FRONT ENTERS FROM THE NORTHWEST. ONE OR MORE THUNDERSTORM COMPLEXES MAY DEVELOP AND MOVE EAST AND SOUTH. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREA SHOULD PREPARE FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON THROUGH EARLY MONDAY MORNING. .HEAVY RAINFALL... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EARLY MONDAY. THIS COULD CAUSE FLASH FLOODING IN SMALL AREAS. .WIND... STRONG AND GUSTY SOUTH WIND WILL PERSIST UNTIL SUNSET. A WIND ADVISORY IS IN EFFECT FOR NORTHERN AND CENTRAL OKLAHOMA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... .THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT WHEN THE COLD FRONT CONTINUES TO MOVE SOUTHEAST. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY MORNING WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE MONDAY AFTERNOON AND EVENING WHEN THE ATMOSPHERE FURTHER DESTABILIZES. THE MOST LIKELY AREA FOR SEVERE STORMS IS EAST OF A LINE FROM PONCA CITY TO YUKON...TO WICHITA FALLS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE THE HAZARDS. .HEAVY RAINFALL... ADDITIONAL HEAVY RAINFALL MONDAY INTO TUESDAY COULD CAUSE FLASH FLOODING AND POSSIBLY RIVER FLOODING IN SOME LOCATIONS. LOCALIZED FLASH FLOODING COULD HAPPEN WITH ANY OF THE STORMS BUT THE MOST LIKELY AREA FOR RIVER AND FLASH FLOODING WILL BE ACROSS PARTS OF SOUTHEAST AND SOUTH CENTRAL OKLAHOMA WHERE HEAVY RAINFALL WOULD BE THE MOST PERSISTENT. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT SUN MAY 11 2014
OKZ004-112115-
HARPER OK-
351 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL
415 PM CDT...
AT 348 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KNOWLES...
MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3700 9959 3679 9998 3684 10000 3694 10001
3694 10000 3700 10000
TIME...MOT...LOC 2048Z 239DEG 40KT 3687 10019
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SUN MAY 11 2014
OKZ009-120200-
ELLIS OK-
829 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL
900 PM CDT...
AT 828 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
HIGGINS...MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3654 10000 3657 9966 3642 9960 3639 9960
3613 10000
TIME...MOT...LOC 0128Z 226DEG 43KT 3624 10005
WRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
918 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM NON-TSTM WND GST 16 NNE FREEDOM 36.98N 99.00W
05/11/2014 M61 MPH WOODS OK MESONET
&&
DWThe Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
1 hail. Local standard time, as filed.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521354.